Wisconsin, 2022

Hail in Wisconsin, May 11, 2022

May 11, 2022 · NWS ARX · 2 events in 1 county or zone

A line of storms moved across portions of western Wisconsin during the morning of May 11th. A few of these produced hail and the largest reported was quarter sized near Alma (Buffalo County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms moved across portions of western Wisconsin during the morning of May 11th. A few of these produced hail and the largest reported was quarter sized near Alma (Buffalo County). A second round of storms in the evening also produced quarter size hail that fell in Nelson (Buffalo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 11, 5:49 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, May 11, 5:49 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
649 AM CDT Wed May 11 2022

.DISCUSSION...(Today through Tuesday)
Issued at 245 AM CDT Wed May 11 2022

Key Messages:

 - Persistent strong/severe storm chances today-Friday

 - Very Warm Thu - Records? Cooling (seasonable) for next week

* TODAY STORM CHANCES: mostly west, north later in the day

This morning, interaction of low level moisture return/jet just
pushing north of quasi-stationary front, along with potential for
weak bit of shortwave energy aloft, will trigger a few
showers/storms over southern MN/northern IA, lifting north/northeast
through the morning. A variety of potential outcomes via the
meso/CAMS models, although most favor at least a smattering of
convection.

For the afternoon, juicy atmosphere with very fat CAPE profiles
(MUCAPEs of 4000+ J/kg). Capping inversion still in place, although
not quite as stout as the last few days. Daytime warming might not
be enough to break - but any weak forcing could be. Some of the meso
models show a weak area of sfc convergence (stationary front) across
southwest WI which could act as a focus for convection. In addition,
if some morning storms are realized, any left over outflow could
serve a similar purpose. Models aren't overly enthusiastic with the
chances, but if initiation does occur, the instability would fire
them quickly. Not a lot of wind shear in this area to help organize
development, but couldn't rule out a few pulsy stronger storms
(isold severe?) with some hail risk.

Stronger upper level shortwave trough/MCV progged to lift northeast
out of the TX panhandle today, moving across western IA/MN this
evening and then over northern WI overnight. At the sfc, stationary
front currently resting from southwest IA into northeast WI, will
make some progress north, edging into central MN and northern WI
later this evening. The shortwave will ride across the sfc boundary,
interacting with favorable moisture transport/low level jet across
MN this evening. Showers/storms should blossom, moving
north/northeast through the night time hours. The convection will
ride along the CAPE axis and have favorable deep layer shear aiding
storm development. Some strong/severe storms appear likely. Current
setup could hold the higher threat just west/north of the local
forecast area, but could skirt across parts of SE MN into north-
central WI.

* WARM THU...but cooling for the new week

Very persistent signal in the models for a steamy Thu with a warm
front to the north and 850 mb temps slated to climb 20+ C (925mb
25+). NAEFS/ECMWF 850 mb anomalies still hovering close to +2.5
(no change there from almost a week ago).

Highs should top out in the upper 80s to lower 90s with morning lows
close to 70 for some. A few records are possible, both for highs and
record warm lows.

In addition...with dewpoints in the mid 60s, heat indices will climb
into the low to mid 90s. Air conditioning will be needed.

The heat doesn't last long as cooler, more seasonable (and less
humid) air moves in post the late Thu/Friday cold frontal passage.
With progressive flow a loft with ridge-trough, ridge-trough
coupling tracking steadily trough, some fluctuations up/down in
temps are expected. Also, EC ensemble members showing a wide spread
in potential outcomes when it comes to temps past next
Tue...although trends generally center around the mid May normals.

* THU NIGHT/FRI STORM CHANCES: strong/severe risk continues

A line of strong/severe storms will be marching east across the
northern plains into western portions of MN/IA by Thu evening. CAPE
will be on the decrease as the line nears the local area, but the
GFS/NAM still pointing to a 2000+ J/kg of MUCAPE running north-south
across western WI by 06z Fri. Deeper shear will lie farther to the
west while BUFKIT soundings point to an increasing low level
inversion - likely making storms elevated if current progged pace
holds true. Hail potential would still be there, but wind risk would
become more limited.

Cold front (helping to drive the line of storms) set to extend from
northwest WI into central IA by Fri afternoon while its parent upper
level shortwave trough lifts into southern Canada. Convergence along
the front weakens as the flow/pressure gradient gets baggy.
Warm/moist/unstable airmass persists ahead of the front and bufkit
soundings suggest low level capping inversion could/should be
overcome by late afternoon. Expectation is for storms to rapidly
develop along the front, fueled by 2500-3500 J/kg SBCAPE. Strongest
deep layer shear continues to hold farther west into the cooler air,
but potential for 30+ kts in the 0-6km layer and 20+ kts in the 0-
3km...helping with storm organization. Low level shear is meager at
best. Strong/severe storms would be likely in this setup and could
produce hail rather quickly. Some wind risk too - until sfc layer
starts to stabilize with loss of daytime heating. Locally, the
strong/severe threat lies from northeast IA into central WI, from
late afternoon into early evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed May 11 2022

Mid and high clouds from the convection over south-central
Minnesota kept the MVFR clouds from developing at the TAF sites
early this morning. Still some MVFR fog at KLSE, but this should
dissipate by 11.14z.

We will have to watch a MCV that will be lifting into southern
Minnesota. At this time, it looks like it will stay just northwest
of KRST this evening. Another concern for tonight is that a few
CAM models suggest that a line of showers and storms will develop
on the edge of cold pool to our north and northwest and this could
drop far enough south to impact the TAFS. At this time, confidence
was not high enough to include them in the TAFs

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...Boyne
Hazardous weather outlook, May 11, 3:59 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
459 AM CDT Wed May 11 2022

IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-
121000-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
459 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

An isolated storm is possible. Organized severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms are possible late Thursday night. A few could be
strong with a hail threat.

More storms are possible Friday afternoon into the evening. A few
could be strong to severe with a hail and wind threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed over the next few days.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-121000-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-
459 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and western Wisconsin

.DAY ONE...Today and Tonight

Scattered storms are possible. A few could become strong,
potentially severe this evening. Threats include hail and wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A line of strong to severe storms will approach the area from the
west late Thursday evening, weakening as they near the
Mississippi River. The main threats will be large hail and
damaging winds.

More storms are possible Friday afternoon into the evening. A few
could be strong, possibly severe, with a hail and wind threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed over the next few days.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 11, 9:08 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1008 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HAIL             1 W POTSDAM             44.16N 92.37W
05/11/2022  E1.75 INCH       OLMSTED            MN   FIRE DEPT/RESCUE

0943 AM     HAIL             3 ENE POTSDAM           44.18N 92.29W
05/11/2022  E1.75 INCH       WABASHA            MN   PUBLIC

&&

DAN.BAUMGARDT
Local storm report, May 11, 9:11 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     HAIL             4 NNE PLAINVIEW         44.22N 92.14W
05/11/2022  E1.75 INCH       WABASHA            MN   PUBLIC

&&

DAN.BAUMGARDT
Local storm report, May 11, 9:15 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     HAIL             2 NE POTSDAM            44.19N 92.32W
05/11/2022  E1.75 INCH       OLMSTED            MN   PUBLIC

            PICTURE VIA SOCIAL MEDIA

&&

DAN.BAUMGARDT
Local storm report, May 11, 9:22 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     HAIL             4 NNE PLAINVIEW         44.22N 92.14W
05/11/2022  M2.50 INCH       WABASHA            MN   TRAINED SPOTTER

            HAIL STARTED 15 MINUTES AGO AND NOW A FEW TENNIS BALL
            SIZED STONES

&&

DAN.BAUMGARDT
Special weather statement, May 11, 9:30 AM CST, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1030 AM CDT Wed May 11 2022

MNZ086-087-111630-
Olmsted MN-Dodge MN-
1030 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northwestern Olmsted
and northeastern Dodge Counties through 1130 AM CDT...

At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kasson, or over Mantorville, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mantorville and Kasson around 1035 AM CDT.
  Byron around 1055 AM CDT.
  Rochester around 1120 AM CDT.

Other locations impacted by this storm include Danesville, Highway 57
And 570th Street, Salem Corners, Highway 52 And County 14, Hidden
Meadows R V Park, Wasioja, Kings Park, Douglas, Oxbow Park and Berne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4419 9282 4420 9257 4419 9257 4419 9243
      4410 9244 4399 9246 4397 9288
TIME...MOT...LOC 1530Z 264DEG 14KT 4403 9278

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CZ
Local storm report, May 11, 9:50 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     HAIL             KASSON                  44.03N 92.75W
05/11/2022  E1.00 INCH       DODGE              MN   PUBLIC

            VIDEO SEEN TO CONFIRM.

&&

DAN.BAUMGARDT

The radar

The La Crosse radar (KARX), 78 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buffalo

When
May 11, 9:54 AM CST
Where
Buffalo County, 1.47 mi SSE of Alma
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -91.910

Quarter sized hail was reported just south of Alma.

Hail, Buffalo

When
May 11, 9:19 PM CST
Where
Buffalo County, Nelson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.420, -92.000

Quarter sized hail fell in Nelson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026609, 1033185.